Which medications can cause lower extremity weakness and tremor?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 12, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Medications That Cause Weak Shaky Legs

Multiple medication classes can cause lower extremity weakness and tremor, with chemotherapy agents (particularly taxanes and platinum compounds), antiarrhythmics (especially amiodarone), psychotropic medications (SSRIs, SNRIs, lithium, bupropion), immunosuppressants (tacrolimus, cyclosporin), and antiepileptics (valproate) being the most common culprits.

Chemotherapy Agents

Taxanes and platinum-based chemotherapy are major causes of lower extremity weakness and sensory symptoms:

  • Paclitaxel causes predominantly lower extremity symptoms during active treatment, with numbness, tingling, and weakness appearing in a stocking-glove distribution that is more severe in the legs than arms 1
  • Oxaliplatin demonstrates a "coasting phenomenon" where neuropathy worsens for 2-3 months after stopping treatment, though during active therapy upper extremity symptoms predominate 1
  • Motor involvement manifests as distal weakness, atrophy of small foot muscles, tremor, and reduced deep tendon reflexes 2
  • The weakness results from sensory neuronopathy affecting dorsal root ganglia, causing irreversible damage with asymmetrical presentation and proprioception impairment 2

Cardiac Medications

Amiodarone causes distinctive lower limb muscle tremors and weakness:

  • Bilateral gastrocnemius tremor with knee flexor/extensor weakness (4/5 and 3/5 strength respectively) has been documented 3
  • This side effect may be underreported due to individual pharmacokinetic differences in elderly patients 3
  • Amiodarone is among the most common drugs associated with tremor overall 4

Psychotropic Medications

SSRIs, SNRIs, tricyclic antidepressants, and lithium commonly induce tremor:

  • These medications cause tremor that typically resembles essential tremor 4
  • Bupropion specifically causes proximal leg weakness with tremor upon standing, truncal ataxia, and myoclonic jerks 5
  • Risk is elevated in elderly patients and those with renal impairment due to reduced drug clearance 5
  • Lithium and valproate are well-established tremorogenic agents 4, 6

Immunosuppressants

Calcineurin inhibitors, particularly tacrolimus, cause severe tremor affecting both upper and lower limbs:

  • Tacrolimus causes more frequent and severe tremor than cyclosporin, with tremor activated by action but present at rest in 50% of cases 7
  • Higher plasma tacrolimus levels correlate with tremor presence 7
  • The tremor impairs activities of daily living significantly 7

Other Medications

Additional tremorogenic drugs include:

  • Beta-adrenergic agonists and caffeine (well-recognized causes) 6
  • Dopamine receptor antagonists and VMAT2 inhibitors 4
  • Drugs of abuse including ethanol and cocaine 4

Risk Factors and Clinical Features

Key risk factors for drug-induced tremor and weakness include:

  • Polypharmacy, male gender, older age 4
  • High doses and immediate-release preparations 4
  • Reaching toxic drug levels 4

Clinical presentation typically shows:

  • Length-dependent, symmetrical distribution (dying-back axonopathy) 2
  • Sensory symptoms (numbness, tingling, pain) preceding motor involvement 1, 2
  • Tremor that may be action-induced, rest-induced, or both depending on the agent 4, 7

Management Approach

Immediate intervention requires:

  • Discontinue or reduce the offending medication - symptoms typically resolve after cessation, though tardive tremor can persist 4
  • For chemotherapy-induced neuropathy, dose reduction or treatment delays may be necessary before irreversible damage occurs 1, 2
  • Amiodarone-induced tremor responds to drug discontinuation plus low-dose levetiracetam 3
  • Bupropion toxicity improves within 36-48 hours of dose reduction 5

Common pitfall: Drug-induced tremor and weakness may be atypical in elderly patients and underrecognized due to individual pharmacokinetic variability 3. Always assess medication changes within the preceding 3 weeks to 3 months, as some agents (like oxaliplatin) worsen after discontinuation 1.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.